Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

182 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What medications effectively treat nerve itch after the onset of RA?

Answered by
Dr.
Dr. Suresh Heijebu

General & Family Physician

Practicing since :2010

Answered : 3579 Questions

default
Posted on Mon, 6 Aug 2018 in Lupus
Question: I suffer from nerve itch, experienced soon after the onset of RA. I doctor prescribed an old tricyclic antidepressant and it worked well. But after 8 years, I feel that the drug is failing.

Have there been other meds found to help people with this problem. My RA, already quite severe, is enough to put up with :(

Thank you.
doctor
Answered by Dr. Suresh Heijebu 6 hours later
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Brief Answer:
Please provide additional information

I can certainly understand your concern

I have worked through your attached query in detail

Before guiding you further I would like to know the following

1. Can you describe your current symptoms of " nerve itch " in detail ?

2. Specify the list of medications being currently taken for RA ?

3. What is the highest dose of Nortriptyline you recieved in a day ?

4. Have you taken any tests for your symptoms in recent past ? If yes kindly upload the reports on our web page

Once I receive your answers I will guide you thoroughly



Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Suresh Heijebu 14 hours later
1) My y dermatologist is at a loss; it has nothing to do with my skin. My skin begins to itch when pressure or heat is applied.
2) I take methadone, gabapentin for my RA. As an experiment, my neurologist took me off both drugs for 30 days, under strict supervision. It didn't change my symptoms.
3) I take 30mg/day
4) No further testing was done.

I hope this helps.


xx xxxxxxx
doctor
Answered by Dr. Suresh Heijebu 35 minutes later
Brief Answer:
Possible Cholinergic Urticaria

Detailed Answer:
Hello Sir

I have worked through your given responses in detail

As per symptoms, the possibility of Cholinergic Urticaria of the skin is high. These skin issues are not related to either methadone or Gabapentin.

These skin issues usually respond to long acting antihistamine medications. I generally prescribe oral pills of Desloratidine to my patients with such symptoms. Please check with your physician if he shares my view and if can prescribe these medications to you.

There is no role for Nortriptyline in your case. It's advisable to stop the drug after gradual dose reduction.

Medications for RA can be taken as usual.

Post your further queries if any
Thank you
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Suresh Heijebu 23 hours later
Clearly nortripyline had a role here; I did get 6 years of relief from it.


xx
doctor
Answered by Dr. Suresh Heijebu 42 minutes later
Brief Answer:
Nortriptyline has potential side effects.

Detailed Answer:
Hello again Sir,

Nortriptyline is an antidepressant and a pain-modulating agent. Its outcome is more or less similar to Gabapentin. Hence it has an additive effect.

Long-term use of Nortriptyline can lead to significant side effects like drug dependence, dry mouth, Urinary retention, vision disturbances etc.

Hence I advised for its dose tapering.

As Gabapentin is already prescribed, the need for Nortriptyline is very less. Hence in my view, if it's showing potential side effects, the drug should be withdrawn.

Please post your further queries if any

Thank you


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Suresh Heijebu 1 hour later
No side effects whatsoever. In choosing that med, he noted that I suffer from long term depression so it helps me two ways.
doctor
Answered by Dr. Suresh Heijebu 2 hours later
Brief Answer:
Nortriptyline is chosen rightly

In case if Nortriptyline is chosen for depression then it's certainly the right choice.

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on